Alert archive / Georgia / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 73, NWS Columbia, SC

July 3, 2014Burke County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Jul 3, 2014, 3:07 PM EDT for Burke County, Georgia. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2014, 3:07 PM EDT (19:07 UTC)
Expired
Jul 3, 2014, 3:45 PM EDT
In force
38 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

County Burke County, GA

The radar

The Charleston,SC radar (KCLX), 117 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.1 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2014-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 97 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2014-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
97 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
963 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-69 m²/s²
0-3 km storm-relative helicity
-45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

986 
WUUS52 KCAE 031907
SVRCAE
GAC033-031945-
/O.NEW.KCAE.SV.W.0073.140703T1907Z-140703T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
307 PM EDT THU JUL 3 2014

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BURKE COUNTY IN EAST CENTRAL GEORGIA

* UNTIL 345 PM EDT

* AT 303 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 20 MILES NORTHWEST OF
  WAYNESBORO...OR 13 MILES SOUTHWEST OF FORT GORDON...AND MOVING
  SOUTHEAST AT 20 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE WAYNESBORO

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE

WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV OR EMAIL AT
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.

LAT...LON 3311 8229 3322 8224 3327 8227 3330 8218
      3328 8214 3326 8213 3323 8210 3324 8206
      3323 8204 3323 8197 3326 8193 3323 8183
      3294 8209
TIME...MOT...LOC 1907Z 308DEG 18KT 3326 8226

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:32 PM EDT, 35 minutes earlier.

Area forecast discussion, Jul 3, 2:32 PM EDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
232 PM EDT THU JUL 3 2014

.SYNOPSIS...
THE CENTER OF HURRICANE ARTHUR WILL BE OFF THE SOUTH CAROLINA
COAST THIS AFTERNOON...AND CONTINUE MOVING NE TOWARDS THE OUTER
BANKS OF NORTH CAROLINA TONIGHT. PLEASE SEE THE LATEST ADVISORY
FROM THE NATIONAL HURRICANE CENTER. DRIER AIR WILL ENTER OUR
REGION BEHIND THE SYSTEM...AND PROVIDE FAIR WEATHER FRIDAY THROUGH
THE REMAINDER OF THE HOLIDAY WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
HURRICANE ARTHUR WILL CONTINUE MOVING NORTHEASTWARD OFF THE SOUTH
CAROLINA COAST THIS AFTERNOON. THE BULK OF THE MOISTURE AND WIND
WILL REMAIN EAST OF THE FORECAST AREA. HOWEVER...BANDS OF SHOWERS OR
THUNDERSTORMS AFFECT THE EXTREME EASTERN MIDLANDS THROUGH THE
AFTERNOON.

A SURFACE TROUGH OF LOW PRESSURE EXTENDED FROM THE MOUNTAINS INTO
THE CENTRAL SAVANNAH RIVER AREA EARLY THIS AFTERNOON. SHOWERS AND
THUNDERSTORMS AHEAD OF THIS TROUGH WILL CROSS THE CSRA AND
MIDLANDS THROUGH THE EVENING. GIVEN MODERATE INSTABILITY AND DRY
AIR ALOFT...A FEW STRONG TO SEVERE STORMS ARE POSSIBLE. HAVE
INDICATED POPS IN THE 30 TO 50 PERCENT RANGE...DIMINISHING DURING
THE EVENING. EXPECT DRY WEATHER AND CLEARING SKIES AFTER MIDNIGHT.

AFTERNOON HIGHS WILL RANGE FROM NEAR 90 EAST TO THE UPPER 90S WEST.

THE SURFACE TROUGH SHOULD MOVE THROUGH THE AREA LATE TONIGHT.
EXPECT OVERNIGHT LOWS IN THE UPPER 60S WEST TO LOWER 70S EAST AS
DRIER AIR FILTERS INTO THE REGION.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
DRIER AIR WILL ENTER OUR REGION BEHIND ARTHUR AND THE UPPER AND
SURFACE TROUGH....REINFORCED BY ANOTHER DRY SURFACE TROUGH COMING
THROUGH FRIDAY NIGHT. MODELS INDICATE QUITE DRY AIR TO FILTER
IN...WITH PRECIPITABLE WATER VALUES FALLING TO 0.75 TO 1 INCH...AND
SURFACE DEWPOINTS MIXING DOWN INTO THE 50S IN THE AFTERNOON.
FORECAST SOUNDINGS INDICATE A DRY AND CAPPED ATMOSPHERE THROUGH
SATURDAY.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
MODELS SUGGEST A WEAK UPPER TROUGH OVER OUR REGION...WITH GRADUAL
ATMOSPHERIC MOISTURE INCREASE...PROVIDING SLIGHT CHANCE POPS AT BEST
OVER THE SOUTH FA SUNDAY AFTERNOON...AND REMAINDER OF THE FA MONDAY
AFTERNOON. BY MID WEEK...THE E CONUS UPPER TROUGH MAY DIG SOME WHILE
A SURFACE FRONT OR TROUGH APPROACHES FROM THE WEST AND MAY PROVIDE A
SLIGHT INCREASE IN POPS INTO THE CHANCE CATEGORY.

&&

.AVIATION /18Z THURSDAY THROUGH MONDAY/...
MAINLY VFR CONDITIONS EXPECTED THROUGH THE PERIOD.

HURRICANE ARTHUR WILL CONTINUE MOVING NORTHEAST AWAY FROM THE  SOUTH
CAROLINA COAST THIS AFTERNOON THROUGH TONIGHT. A SURFACE TROUGH OF
LOW PRESSURE EXTENDING FROM THE SOUTH CAROLINA MOUNTAINS WILL
CROSS THE TAF SITES THROUGH THE EVENING WITH A CHANCE OF SHOWERS
AND THUNDERSTORMS. HAVE INCLUDED VCTS FOR AGS/DNL. CONVECTION MAY
BE MORE ISOLATED ACROSS THE MIDLANDS. EXPECT CONVECTION TO
DIMINISH DURING THE EVENING.

EXTENDED AVIATION OUTLOOK...NOT SIGNIFICANT IMPACTS TO AVIATION
EXPECTED THROUGH MONDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jul 3, 3:16 AM EDT, 11 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
316 AM EDT THU JUL 3 2014

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-040930-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
316 AM EDT THU JUL 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 3:05 PM EDTSevere Thunderstorm WarningCAEColumbia, Lincoln, Richmond40 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.